Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 246, NWS Des Moines, IA

June 16, 2001Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2001, 11:39 PM CDT for Appanoose County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 11:39 PM CDT (04:39 UTC)
Expired
Jun 17, 2001, 12:10 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:52 PM CDTHail 0.88Centerville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170440
SVRDSM

IAC007-170510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1139 PM CDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1210 AM CDT

* AT 1137 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF CENTERVILLE...OR ABOUT 41
  MILES SOUTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NUMA AROUND MIDNIGHT
  NEAR CINCINNATI AROUND 1210 AM
  6 MILES SOUTHWEST OF CENTERVILLE AROUND 1210 AM

HAIL DUP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4084 9310 4059 9309 4059 9285 4075 9278

KNOLLHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:10 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 16, 10:10 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT SAT JUN 16 2001

WILL UPDATE FORECAST TO REFLECT BETTER TIMING OF TSTM DVLPMNT
OVRENIGHT AND LOCATION.  WITH FOCUS OF LLJ AND LKLY ELEVATED PCPN
SRN TWO TIERS OF COUNTIES IN LINE FOR DVLPMNT AFTER MIDNIGHT WITH
PSBL HVY RAINS AS HI MOISTURE PLUME CONCENTRATES IA/MO BORDER. LTST
RUC APPEARS TO HAVE BEST HANDLE ON OVRNGT DYNAMICS.  UPPER TEMPS
ABIT NI THE SOUTH WITH CLDS CVR AND INCRSG DWPOINTS.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, Jun 16, 10:10 PM CDT, 1 hour 29 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT SAT JUN 16 2001

A SURFACE WARM FRONT OVER NORTHERN MISSOURI...ALONG WITH DECENT WIND
CONVERGENCE ALONG THE FRONT...WILL ALLOW FOR CONTINUED THUNDERSTORM
DEVELOPMENT INTO SOUTHERN IOWA OVERNIGHT. ALSO AN INCREASING LOW
LEVEL JET OF AIR MOVING NORTH ACROSS KANSAS AND MISSOURI WILL PUMP
MOISTURE INTO THESE THUNDERSTORMS. THE COMBINATION OF THE FRONTAL
FORCING AND AVAILABLE MOISTURE COULD PRODUCE SOME ISOLATED HEAVY
RAINS WHICH MAY LEAD TO FLASH FLOODING. IN ADDITION TO THE
POSSIBILITY OF HEAVY RAINS...WIND SHEAR AND COOL AIR ALOFT WILL
PROVIDE THE NECESSARY INGREDIENTS FOR THE DEVELOPMENT OF ISOLATED
LARGE HAIL.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ081>086-092>097-171100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
952 PM CDT SAT JUN 16 2001

* EVENT TIMING...NOW THROUGH 6 AM

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...LOW
     LARGE HAIL.......LOW
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...LOW

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO!
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:55 PM CDTSevere Thunderstorm WarningDMXTaylor40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.